Texas, 2013

Winter Weather in Texas, December 8, 2013

December 8, 2013 · NWS LUB · 16 events in 15 counties and zones

Freezing drizzle developed across portions of the Caprock during the evening of the 7th and lasting into the early morning of the 8th. This was due to very warm and moist air advecting from the southwest and overrunning subfreezing air at the ground.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Freezing drizzle developed across portions of the Caprock during the evening of the 7th and lasting into the early morning of the 8th. This was due to very warm and moist air advecting from the southwest and overrunning subfreezing air at the ground. Multiple traffic accidents were reported in Plainview and Lubbock as a thin icy glaze developed on roadways. Conditions improved by early to mid morning on the 8th as the warm layer of air deepened and eroded the remaining shallow layer of arctic air. Following 84 consecutive hours of temperatures at or below 32 degrees, the Lubbock airport rose to above freezing around 1100 CST on the 8th. This was an impressive feat considering Lubbock achieved record cold the day prior, only to rocket to 58 degrees by the afternoon of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 7, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Dec 7, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 PM CST SAT DEC 7 2013

.AVIATION...
IFR CONDITIONS EXPECTED TO PERSIST AT KLBB OVERNIGHT ALONG OCCASIONAL
VERY LIGHT FZDZ MAY BE POSSIBLE. AS MOIST AIR CONTINUES TO PUSH
INTO THE REGION...WE MAY SEE SOME FZFG DEVELOP WITH THE POTENTIAL
TO DROP THINGS INTO LIFR TERRITORY. STILL...CONFIDENCE IN LIFR
CATEGORY IS NOT SUFFICIENT AS THE RH LEVELS HAVE BEEN HOLDING NEAR
80% WITH THE TEMPERATURE SLOWLY RISING. AT KCDS...IT WOULD APPEAR
THAT MVFR CONDITIONS ARE MOST LIKELY. CLEARING SKIES LATER IN THE
DAY ON SUNDAY WITH ANOTHER COLD FRONT DURING THE EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 913 PM CST SAT DEC 7 2013/

UPDATE...
AREA PUBLIC SAFETY AGENCIES HAVE BEEN REPORTING A LIGHT GLAZE ON
EXPOSED SURFACES INCLUDING ROADWAYS. LARGELY THIS IS BEING
REPORTED AS FREEZING FOG...BUT MORE PRECISELY...IT IS FREEZING
DRIZZLE. GIVEN THE SHALLOW NATURE OF THE PRECIPITATION...IT IS NOT
VISIBLE BEYOND 40NM ON RADAR. DEWPOINT DEPRESSIONS ACROSS THE
ROLLING PLAINS ARE SIGNIFICANTLY GREATER. AS SUCH...HAVE ELECTED
TO ISSUE WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE FOR AREAS
WEST OF THE ESCARPMENT THROUGH. NO SIGNIFICANT ACCUMULATION IS
EXPECTED BUT NEVERTHELESS...AN INCREASE IN TRAFFIC ACCIDENTS IS
RESULTING.

PREV DISCUSSION... /ISSUED 339 PM CST SAT DEC 7 2013/

SHORT TERM...
LOW STRATUS WILL STICK AROUND THROUGH THE REST OF THE DAY AND
OVERNIGHT UNDER LOW LEVEL EASTERLY FLOW. WINDS WERE VEERING AROUND
TO THE SOUTHEAST THIS AFTERNOON IN RESPONSE TO A TROUGH MOVING
ACROSS THE ROCKIES. THIS HAS CREATED WEAK MOIST ISENTROPIC LIFT
WITHIN A FAIRLY NARROW LAYER. BELOW THIS LIFT LIES A VERY DRY
LAYER WHICH ANY PRECIPITATION WILL HAVE A DIFFICULT TIME TO
OVERCOME. A FEW ECHOS THAT APPEARED THIS MORNING DID NOT AMOUNT TO
MUCH WITH ONLY VERY LIGHT SLEET AND FLURRIES REACHING THE GROUND.
WEAK UPGLIDE WILL CONTINUE THROUGH THE NIGHT ALTHOUGH MOISTURE
WILL BE MORE SHALLOW. GUIDANCE IS NOT VERY CLEAR ON WHETHER THIS
WILL TRANSLATE TO FREEZING FOG BY SUNDAY MORNING.

A SURGE OF DRIER AIR ALOFT WILL MOVE INTO THE AREA AS LOW LEVEL
WINDS TURN WESTERLY ON SUNDAY. SURFACE LEE CYCLOGENESIS OVER THE
PANHANDLES WILL BRING IN THE WESTERLY WINDS AND A WARMUP IN
TEMPERATURES BUT STILL WELL BELOW SEASONAL AVERAGES.

LONG TERM...
WARMER TEMPERATURES TOMORROW WILL BE SHORT-LIVED AS ANOTHER COLD
FRONT PUSHES INTO THE AREA OVERNIGHT SUNDAY INTO EARLY MONDAY
MORNING. THIS WILL HOLD HIGH TEMPERATURES ON MONDAY IN THE 20S
ONCE AGAIN. TUESDAY WILL SEE TEMPERATURES WARM UP JUST A BIT INTO
THE 30S TO LOW 40S AS WINDS ALOFT TRANSITION TO ZONAL FLOW AND
SURFACE WINDS TRY TO RETURN TO THE SOUTH BUT LIKELY REMAIN LIGHT
AND VARIABLE. THE GFS CONTINUES TO BE AGGRESSIVE WITH SOME LIGHT
PRECIPITATION DEVELOPMENT TUESDAY MORNING MAINLY ACROSS THE
SOUTHEASTERN HALF OF THE FORECAST AREA WHILE ALL OTHER MODELS KEEP
THE FORECAST AREA DRY AND PRECIPITATION TO THE WEST OR WELL TO THE
SOUTH OF THE AREA. IT APPEARS THAT THE GFS IS OVERDOING STRONG
LIFT ASSOCIATED WITH A STRONG TROF THAT MOVES OVER THE AREA WHILE
THE OTHER MODELS ARE MUCH WEAKER WITH THIS FEATURE. ALSO KEEPING
PRECIPITATION AT BAY WILL BE VERY DRY AIR IN THE BOUNDARY LAYER
WHICH SHOULD HELP EVAPORATE MUCH OF THE PRECIPITATION AS WELL.

REST OF NEXT WEEK WILL BE A CYCLE OF WEAK FRONTS PUSHING ACROSS
THE AREA WITH A BIT OF COOLING AND THEN A SLIGHT WARMUP THE DAY
AFTER. FRONTS LOOK TO PUSH ACROSS THE AREA WEDNESDAY AND FRIDAY.
WILL HAVE TO SEE HOW MUCH COOLING WILL ARRIVE WITH THE FRONTS
SINCE THE COLDEST AIR WILL PUSH MORE EAST THAN SOUTH THROUGH NEXT
WEEK. FORECAST STILL LOOKS DRY AS LITTLE IN THE WAY OF MOISTURE
CAN RETURN AHEAD OF EACH FRONT. ALSO...BEST LIFT WITH ANY TROUGH
PASSAGES WILL BE WELL SOUTH OVER CENTRAL TEXAS FAVORING DRY
CONDITIONS HERE AS WELL.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        15  40  10  26  13 /  10   0   0  10  10
TULIA         12  38  10  26  13 /  10   0   0  10  10
PLAINVIEW     14  40  11  27  14 /  10   0   0  10  10
LEVELLAND     15  44  16  29  14 /  10   0   0  10  10
LUBBOCK       16  43  14  28  13 /  10   0   0  10  10
DENVER CITY   18  44  19  29  21 /  10   0   0  10  10
BROWNFIELD    17  44  18  30  16 /  10   0   0  10  10
CHILDRESS     15  38  10  28  15 /  10   0   0  10  10
SPUR          15  42  15  28  16 /  10   0   0  10  10
ASPERMONT     16  40  14  29  18 /  10   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM CST SUNDAY FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>041.

&&

99/99/26
Hazardous weather outlook, Dec 7, 8:16 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
816 PM CST SAT DEC 7 2013

TXZ021>044-090230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
816 PM CST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

WINTER WEATHER
A WINTER WEATHER ADVISORY HAS BEEN ISSUED THROUGH 9 AM SUNDAY
MORNING FOR THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS
PANHANDLE. LIGHT FREEZING DRIZZLE HAS OVERSPREAD THE REGION AND IS
EXPECTED TO CONTINUE OVERNIGHT. THIS WILL CREATE A THIN GLAZE OF
ICE THUS INCREASING TRAVEL HAZARDS THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Bailey

When
December 8, 12:00 AM CST to 7:00 AM CST
Where
Bailey forecast zone
Reported by
Public
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 8, 12:00 AM CST to 7:00 AM CST
Where
Castro forecast zone
Reported by
Public
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 8, 12:00 AM CST to 7:00 AM CST
Where
Castro forecast zone
Reported by
Public
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
December 8, 12:00 AM CST to 7:00 AM CST
Where
Cochran forecast zone
Reported by
Public
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
December 8, 12:00 AM CST to 7:00 AM CST
Where
Lamb forecast zone
Reported by
Public
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
December 8, 12:00 AM CST to 7:00 AM CST
Where
Parmer forecast zone
Reported by
Public
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
December 8, 1:00 AM CST to 7:00 AM CST
Where
Hale forecast zone
Reported by
Public
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
December 8, 1:00 AM CST to 7:00 AM CST
Where
Hockley forecast zone
Reported by
Public
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
December 8, 1:00 AM CST to 7:00 AM CST
Where
Lubbock forecast zone
Reported by
Public
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
December 8, 1:00 AM CST to 7:00 AM CST
Where
Swisher forecast zone
Reported by
Public
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
December 8, 1:00 AM CST to 7:00 AM CST
Where
Terry forecast zone
Reported by
Public
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
December 8, 1:00 AM CST to 7:00 AM CST
Where
Yoakum forecast zone
Reported by
Public
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
December 8, 2:00 AM CST to 8:00 AM CST
Where
Briscoe forecast zone
Reported by
Public
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
December 8, 2:00 AM CST to 8:00 AM CST
Where
Crosby forecast zone
Reported by
Public
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
December 8, 2:00 AM CST to 8:00 AM CST
Where
Floyd forecast zone
Reported by
Public
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
December 8, 2:00 AM CST to 8:00 AM CST
Where
Lynn forecast zone
Reported by
Public
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479622, 479624, 479625, 479626, 479631, 479634, 479629, 479630, 479632, 479635, 479636, 479637, 479623, 479627, 479628, 479633.